Hail, Hamilton
- When
- April 27, 6:02 PM MST
- Where
- Hamilton County, 2.58 mi ESE of Medway
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.000, -101.830
A compact upper level system over western Kansas combined with a weak cold front to produce thunderstorms during the evening mainly across the western counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A compact upper level system over western Kansas combined with a weak cold front to produce thunderstorms during the evening mainly across the western counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 27, 4:20 PM MST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 620 PM CDT FRI APR 27 2012 ...UPDATE TO AVIATION FOR 00Z TAFS... .SYNOPSIS... ISSUED AT 135 PM CDT FRI APR 27 2012 A COMPACT, YET SIGNIFICANT UPPER LOW WAS CENTERED NEAR HOXIE, KS AT 18Z. THE SURFACE LOW IN RESPONSE WAS LOCATED VERY NEAR THE UPPER LOW CENTER. THE DOWNSLOPE MODIFIED COLD FRONT CONTINUED TO MOVE EAST EXTENDING FROM NEAR RUSSELL TO ANTHONY IN CENTRAL TO SOUTH CENTRAL KANSAS. WEST OF THE FRONT...SURFACE WINDS HAVE INCREASED MARKEDLY ACROSS SOUTHWEST KANSAS...ESPECIALLY IN THE GARDEN CITY TO ULYSSES AREAS...WHERE OBSERVATIONS OF 32-35 KNOTS SUSTAINED ARE COMING IN WITH SOME GUSTS IN THE 44-48 KNOT RANGE...WHICH WAS GETTING CLOSE TO HIGH WIND WARNING CRITERIA. RESIDUAL SURFACE MOISTURE WAS WRAPPING AROUND THE LOW ON THE WEST AND SOUTHWEST SIDE...WITH IN THE UPPER 40S TO NEAR 50 FROM LA JUNTA EAST AND SOUTHEAST TO MUCH OF SOUTHWEST KANSAS...DESPITE THE WEST WINDS. && .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 135 PM CDT FRI APR 27 2012 THE MAIN CHALLENGE WILL BE WHAT BECOMES OF ANY SURFACE-BASED CONVECTION GENERATED OVER THE HIGHER ELEVATION OF SOUTHEAST COLORADO WHERE SOME RESIDUAL MOISTURE RESIDES. JUST ABOUT ALL OF THE HIGH RESOLUTION MODEL (BOTH CONVECTION-ALLOWING AND CONVECTIVE PARAMETERIZATION MODELS) GENERATE SOME STORMS NEAR OR SOUTHEAST OF THE PALMER DIVIDE AND MOVE IT SOUTHEAST TOWARD FAR SOUTHEAST COLORADO/FAR SOUTHWEST KANSAS BY EARLY THIS EVENING. HAVE DECIDED TO GO WITH SOME 20-30 POPS IN THE FAR SOUTHWEST COUNTIES THROUGH THE MID EVENING HOURS TO ACCOUNT FOR THIS. AS FAR AS TEMPERATURES GO...CLEARING SKIES SHOULD ALLOW TEMPERATURES TO FALL DOWN INTO THE LOWER 40S ACROSS MUCH OF THE FORECAST AREA WEST AND NORTH OF A LIBERAL TO DODGE CITY TO HAYS LINE...THANKS TO DIMINISHING NORTH WINDS TO 7 KNOTS OR LESS FOR RADIATIONAL COOLING. ON SATURDAY...A SMALL SURFACE HIGH WILL BE CENTERED OVER WESTERN KANSAS WITH NORTHEAST SURFACE WINDS. 850MB TEMPERATURES OF +10 TO +13C ACROSS SOUTHWEST KANSAS WILL SUPPORT HIGHS NEAR 70 FOR MOST OF THE AREA UNDER CLEAR SKIES FOR THE MOST PART...AS THE NEW LARGER UPPER LOW TAKING SHAPE OVER THE DAKOTAS WILL BE FAR ENOUGH AWAY TO PREVENT ANY INFLUENCE ON HAZARDOUS SENSIBLE WEATHER ACROSS SOUTHWEST KANSAS. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 350 PM CDT FRI APR 27 2012 AFTER THE STRONG UPPER-LEVEL TROUGH MENTIONED IN THE SHORT TERM DISCUSSION PASSING THIS EVENING, THE ASSOCIATED COLD FRONT WILL PUSH SOUTHEAST AND STALL OUT ACROSS SOUTHERN OKLAHOMA. HOWEVER, UPPER-LEVEL TROUGHINESS WILL HANG BACK OVER THE ROCKIES THIS WEEKEND, WITH AN ASSOCIATED JET STREAK ACROSS KANSAS. THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE FRONT SATURDAY NIGHT. BY SUNDAY SOME OF THE MODELS MOVE THE FRONT BACK AS A WARM FRONT, TRIGGERING THUNDERSTORMS ACROSS SOUTHWEST KANSAS. HOWEVER, THE ECMWF SCENARIO OF DEVELOPING WIDESPREAD THUNDERSTORMS ALONG THE FRONT OVER OKLAHOMA AND SOUTH CENTRAL KANSAS COULD PREVENT SIGNIFICANT RAINFALL FURTHER NORTH. HOWEVER, 20-40% THUNDERSTORM CHANCES WERE MAINTAINED FROM SATURDAY NIGHT THROUGH MONDAY GIVEN THE UNCERTAINTY. CLOUDS AND POSSIBLE PRECIPITATION CHANCES TO THE NORTH OF THE FRONT WILL PROBABLY KEEP HIGH TEMPERATURES IN THE 60S TO LOWER 70S WITH LOWS IN THE 40S AND 50S. BY MONDAY, THE ROCKIES TROUGH WILL LIFT NORTHEAST INTO SOUTHERN CANADA. BUT SOUTHWEST KANSAS WILL STILL BE IN THE ENTRANCE REGION OF THE ASSOCIATED EXITING JET STREAK. GIVEN THE STRONG ZONAL COMPONENT TO THE MID LEVEL WINDS AND ADDITIONAL UPPER-LEVEL TROUGHING ACROSS THE NORTHWEST UNITED STATES, LEE TROUGHING AND WARM ADVECTION WILL DEVELOP. THIS WILL TEND TO BRING THE HIGHER DEWPOINTS AND WARMER TEMPERATURES BACK INTO WESTERN KANSAS. THUS, THUNDERSTORMS ARE POSSIBLE ALONG THE LEE TROUGH OR DRYLINE. BY TUESDAY AND WEDNESDAY, THE NEXT JET STREAK WILL BE MOVING ACROSS ROCKIES AND NORTHERN PLAINS. FRONTOLYSIS WILL OCCUR OVER OKLAHOMA, WITH ANOTHER FRONT DEVELOPING ACROSS THE NORTHERN OR CENTRAL PLAINS. A DRYLINE AND SURFACE FRONT WILL INTERSECT SOMEWHERE ACROSS THE CENTRAL HIGH PLAINS REGION. THUNDERSTORMS CANNOT BE RULED OUT EITHER DAY AS 60F DEWPOINTS WILL BE IN PLACE AHEAD OF THE DRYLINE. HOWEVER, ANY THUNDERSTORMS WILL BE ISOLATED GIVEN THE POSITIONING OF THE UPPER-LEVEL JET WELL TO THE NORTH. IT WILL BE WARMER BY THIS TIME, WITH HIGHS IN THE 80S TO LOWER 90S AND LOWS IN THE 50S TO MID 60S. THE HIGHEST MINIMUM TEMPERATURES, AS IS TYPICAL, WILL BE IN SOUTH CENTRAL KANSAS WHERE DEWPOINTS WILL BE HIGHER. A COLD FRONT IS PROGGED BY THE ECMWF/GEM/GFS TO SAG SOUTHWARD INTO WESTERN KANSAS BY THURSDAY AS A SHORTWAVE TROUGH PASSES ACROSS THE NORTHERN PLAINS. TEMPERATURES WILL BE VERY WARM WITH LOWS IN THE 50S AND 60S AND HIGHS IN THE 80S AND 90S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 620 PM CDT FRI APR 27 2012 A COMPACT NEGATIVELY TILTED VORTMAX/500 HPA TROF IS MOVING ACROSS NC KS THIS AFTERNOON. IN THE WAKE OF THIS DISTURBANCE, WRAP AROUND MOISTURE IS OBSERVED ACROSS FAR E CO/FAR W KS. RUC FRCST SOUNDINGS ALSO SHOW COLD AIR ADVECTION WITHIN THE 875 HPA-700 HPA LAYER W/ SPC MESOANALYSIS INDICATING SBCAPE OF 500-1000 J/KG ACROSS WC KS/E CO. THIS HAS RESULTED IN THE DEVELOPMENT OF CONVECTION. BELIEVE THIS ACTIVITY WILL REMAIN ISOLATED ENOUGH TO NOT INCLUDE IN TAFS. IMMEDIATE CONCERN IS STRONG NW WINDS THAT WILL SUBSIDE NEAR SUNSET. VFR CIGS WILL PREVAIL. && .PRELIMINARY POINT TEMPS/POPS... DDC 47 69 46 64 / 10 0 40 40 GCK 43 68 45 63 / 20 0 40 40 EHA 43 68 45 65 / 20 0 40 40 LBL 44 69 46 64 / 20 0 40 40 HYS 44 68 44 64 / 10 0 30 40 P28 53 71 50 65 / 10 0 60 60 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR KSZ043>045-061>065-074>080-085>088. && SYNOPSIS...UMSCHEID SHORT TERM...UMSCHEID LONG TERM...FINCH AVIATION...SUGDEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 658 PM CDT FRI APR 27 2012 KSZ030-031-043>046-061>066-074>081-084>090-290000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 658 PM CDT FRI APR 27 2012 /558 PM MDT FRI APR 27 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY NORTHWEST OF A LINE FROM SYRACUSE TO SCOTT CITY. CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY AS A SERIES OF DISTURBANCES MOVE ACROSS THE HIGH PLAINS. IT IS TOO EARLY TO TELL WHETHER THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID/SUGDEN
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT FRI APR 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL ELKHART 37.00N 101.89W
04/26/2012 E0.75 INCH MORTON KS TRAINED SPOTTER
0655 PM HAIL ELKHART 37.00N 101.89W
04/26/2012 E1.00 INCH MORTON KS TRAINED SPOTTER
0700 PM HAIL 3 N ELKHART 37.05N 101.90W
04/26/2012 E1.75 INCH MORTON KS PUBLIC
0720 PM HAIL RICHFIELD 37.27N 101.78W
04/26/2012 E1.75 INCH MORTON KS TRAINED SPOTTER
0724 PM HAIL 11 NW JOHNSON CITY 37.68N 101.90W
04/26/2012 M1.00 INCH STANTON KS PUBLIC
0745 PM HAIL 2 ESE BIG BOW 37.55N 101.53W
04/26/2012 E1.00 INCH STANTON KS TRAINED SPOTTER
0747 PM HAIL BIG BOW 37.56N 101.56W
04/26/2012 E2.75 INCH STANTON KS TRAINED SPOTTER
0749 PM HAIL 3 ENE BIG BOW 37.58N 101.51W
04/26/2012 E0.88 INCH GRANT KS STORM CHASER
0849 PM TSTM WND GST 1 NNE SYRACUSE 37.99N 101.74W
04/26/2012 E56.00 MPH HAMILTON KS AWOS
0745 AM HAIL HAYS 38.88N 99.32W
04/27/2012 M0.88 INCH ELLIS KS LAW ENFORCEMENT
&&
KSUGDENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
319 PM CDT FRI APR 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 AM HAIL 7 NNE VODA 39.13N 99.96W
04/27/2012 E0.88 INCH TREGO KS PUBLIC
&&
JFINCHPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT FRI APR 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL ELKHART 37.00N 101.89W
04/26/2012 E0.75 INCH MORTON KS TRAINED SPOTTER
0655 PM HAIL ELKHART 37.00N 101.89W
04/26/2012 E1.00 INCH MORTON KS TRAINED SPOTTER
0700 PM HAIL 3 N ELKHART 37.05N 101.90W
04/26/2012 E1.75 INCH MORTON KS PUBLIC
0720 PM HAIL RICHFIELD 37.27N 101.78W
04/26/2012 E1.75 INCH MORTON KS TRAINED SPOTTER
0724 PM HAIL 11 NW JOHNSON CITY 37.68N 101.90W
04/26/2012 M1.00 INCH STANTON KS PUBLIC
0745 PM HAIL 2 ESE BIG BOW 37.55N 101.53W
04/26/2012 E1.00 INCH STANTON KS TRAINED SPOTTER
0747 PM HAIL BIG BOW 37.56N 101.56W
04/26/2012 E2.75 INCH STANTON KS TRAINED SPOTTER
0749 PM HAIL 3 ENE BIG BOW 37.58N 101.51W
04/26/2012 E0.88 INCH GRANT KS STORM CHASER
0849 PM TSTM WND GST 1 NNE SYRACUSE 37.99N 101.74W
04/26/2012 E56.00 MPH HAMILTON KS AWOS
0646 AM HAIL 7 NNE VODA 39.13N 99.96W
04/27/2012 E0.88 INCH TREGO KS PUBLIC
0745 AM HAIL HAYS 38.88N 99.32W
04/27/2012 M0.88 INCH ELLIS KS LAW ENFORCEMENT
&&
JFINCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
457 PM CDT FRI APR 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM HAIL 3 S VODA 38.99N 100.02W
04/27/2012 E1.00 INCH TREGO KS PUBLIC
&&
KSUGDENPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
503 PM CDT FRI APR 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM HAIL 3 S VODA 38.99N 100.02W
04/27/2012 E1.00 INCH TREGO KS PUBLIC
&&
KSUGDENSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM MDT FRI APR 27 2012
KSZ061-280115-
HAMILTON-
626 PM MDT FRI APR 27 2012
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...
AT 623 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF HOLLY...OR 12 MILES NORTHWEST OF
COOLIDGE...MOVING SOUTHEAST AT 40 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3826 10205 3825 10198 3814 10154 3803 10156
3779 10157 3802 10205
TIME...MOT...LOC 0026Z 293DEG 34KT 3816 10213
18The Goodland radar (KGLD), 152 km away, was scanning. The volume nearest the first event began at 01:01 UTC.
8 hail. Local standard time, as filed.
The hail stones were mainly quarter sized but there were a few larger.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380363, 380364, 380365, 380366, 380367, 380368, 380369, 380370.